Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 24, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at May 25, 1998, 10:48 PM CDT for Coleman County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1998, 10:48 PM CDT (03:48 UTC)
- Expired
- May 25, 1998, 11:35 PM CDT
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Coleman County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 10:50 PM CDT | Thunderstorm Wind | Coleman, TX | Several power poles blown over and a barn destroyed |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3562 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 260348 RRA TORSJT TXC083-260435- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1048 PM CDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... EASTERN COLEMAN COUNTY IN NORTH CENTRAL TEXAS * UNTIL 1135 PM CDT * AT 1047 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 7 MILES NORTHEAST OF COLEMAN OR 2 MILES SOUTHWEST OF ECHO MOVING EAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ECHO AT 1050 PM CDT ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. MO
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 8:21 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 25, 8:21 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 821 PM CDT MON MAY 25 1998 RADAR AND SATELLITE TRENDS SUGGEST WEAK MESOSCALE CIRCULATION OVER THE WESTERN EDGE OF THE CONCHO VALLEY WHILE THE LARGER AREA OF CIRCULATION HEADS NORTHEAST INTO THE TX PANHANDLE. THUS I STILL EXPECT A CHANCE OF STORMS TO CONTINUE INTO THE LATE EVENING AND WILL NOT MAKE ANY CHANGES TO 1ST PERIOD LOCALS UNTIL THE SEVERE WEATHER THREAT HAS DIMINISHED. 15
In the hours before
Special weather statement, May 25, 4:56 PM CDT, 5 hours 52 minutes before
TXZ114-128-252225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT MON MAY 25 1998 THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER THESE SAME AREAS LATER THIS EVENING. 15
Special weather statement, May 25, 4:56 PM CDT, 5 hours 52 minutes before
TXZ114-128-252225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 456 PM CDT MON MAY 25 1998 THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR SHACKELFORD AND NORTHERN CALLAHAN COUNTIES HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO MOVE ACROSS CALLAHAN AND SHACKELFORD COUNTIES AS OF 455 PM...THESE STORMS HAVE FALLEN BELOW SEVERE LEVELS. HOWEVER...A TORNADO WATCH WILL REMAIN IN EFFECT UNTIL 10 PM WITH ADDITIONAL SEVERE THUNDERSTORMS AND TORNADOES POSSIBE OVER THESE SAME AREAS LATER THIS EVENING. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:04 PM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 51 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 30 min |
| May 25, 7:25 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Nolan | 50 min |
| May 25, 7:25 PM CDT | Tornado Warning | SJT | Irion, Tom Green | 50 min |
| May 25, 7:57 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 48 min |
| May 25, 8:09 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 51 min |
| May 25, 8:10 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 30 min |
| May 25, 8:37 PM CDT | Severe Thunderstorm Warning | SJT | Concho, Tom Green | 48 min |
| May 25, 8:42 PM CDT | Severe Thunderstorm Warning | SJT | Fisher | 48 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | SJT | Runnels | 64 min |
| May 25, 8:59 PM CDT | Tornado Warning | SJT | Concho | 51 min |
| May 25, 9:50 PM CDT | Severe Thunderstorm Warning | SJT | Coleman, Concho, Runnels | 65 min |
| May 25, 10:03 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| May 25, 11:00 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| May 25, 11:03 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 62 min |
| May 25, 11:26 PM CDT | Tornado Warning | SJT | Sterling | 49 min |
| May 25, 11:59 PM CDT | Tornado Warning | SJT | Coke | 46 min |
| May 26, 12:07 AM CDT | Severe Thunderstorm Warning | SJT | Nolan | 63 min |
| May 26, 12:07 AM CDT | Tornado Warning | SJT | Sterling | 63 min |
| May 26, 12:41 AM CDT | Tornado Warning | SJT | Coke | 59 min |
| May 26, 1:08 AM CDT | Severe Thunderstorm Warning | SJT | Sterling | 47 min |
| May 26, 1:27 AM CDT | Flash Flood Warning | SJT | Coke, Sterling | 118 min |
| May 26, 1:34 AM CDT | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 61 min |
| May 26, 2:14 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 61 min |
| May 26, 2:19 AM CDT | Tornado Warning | SJT | Callahan | 61 min |
| May 26, 2:35 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 60 min |
| May 26, 4:05 AM CDT | Severe Thunderstorm Warning | SJT | Concho | 50 min |
| May 26, 5:26 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 64 min |
| May 26, 5:37 PM CDT | Tornado Warning | SJT | Tom Green | 63 min |
| May 26, 5:49 PM CDT | Severe Thunderstorm Warning | SJT | Coke | 51 min |
| May 26, 6:19 PM CDT | Flash Flood Warning | SJT | Coke, Tom Green | 3 hr |
| May 26, 6:39 PM CDT | Tornado Warning | SJT | Tom Green | 61 min |
| May 26, 6:57 PM CDT | Tornado Warning | SJT | Tom Green | 63 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.